Cycle Three: Here we go again

Today was my third chemo treatment and I spent most of yesterday worrying about it. The last cycle did not go well and I ended up spending a night in the hospital for some urgently needed rehydration after crashing the previous evening. That after starting the cycle with confidence that we’d learned what to expect and how to handle it.

As a result I approached today with considerable trepidation. What new changes could be made to avoid a repeat of the last cycle?

For starters, I kept reminding myself, we’d finally found a drug regimen that seemed effective in stopping the diarrhea. Except that we found it right about the time the diarrhea usually ended anyway. So just how effective will it be this time around? I don’t know.

I should have known my doctor would have more answers, more ideas, more approaches. And I can only hope that this time they’ll work. Or at least help.

Most important is defending against another dehydration crisis, so between now and next Thursday I will return to the cancer center four times for fluid infusions and lab work to assess my blood chemistry, electrolytes, etc. All parties are determined there shall be no more crashes, no more hospitalizations. Lots more driving, but no more hospitalizations.

Also promising is my doctor’s decision to reduce my Taxotere (docetaxel) dosage, the drug he says is causing the diarrhea. It was welcome news and at the same time, troubling. I was concerned that a lower dose might not achieve the same results against the cancer, that it would compromise the original objective. But all starting doses are necessarily a best guess, the “standard of care” that experience indicates has worked best for the most patients. It’s only logical that adjustments must be made according to individual patient reactions. He assured me he never reduces any dosage to less than 3/4 of the generally recommended dose, and that it wouldn’t affect the outcome. On the other hand, my getting violently ill again, endangering my kidneys again, and perhaps having to stop treatment altogether, would definitely affect the outcome. And I haven’t come this far to stop now.

I also finally got around to complaining about a persistent, very annoying cough that I had been attributing to allergies. But I got a lot more worried when it kept me awake most of one night. Hard, exhausting coughing accompanied by wheezing I hadn’t heard before. My ribs were sore for several days after. I got some Delsym cough syrup the next day (it’s my favorite because it lasts for 12 hours) and have slept reasonably well since then. But I kept worrying about that one night and against my better judgment (“listen to your doctor, not the internet”), tried to find an explanation for it rather than wait for the doctor to assess. Among the possibilities: congestive heart failure, cancer in the chest irritating the trachea. Not quite as innocuous as an earlier explanation I’d come across: reflux. Which, as it turned out, was the doctor’s diagnosis. Although I felt fine today, he said my stomach was still gurgling unhappily. And no, he said, reflux doesn’t necessarily cause heartburn that I would notice. And no, the Zantac I’d tried a couple of times wouldn’t deal with it. Instead, he prescribed Prilosec once a day. Guess he didn’t buy my diagnosis of possible heart failure. Anyway, I sure hope the Prilosec works because this cough has been annoying as hell (even resulting in vomiting a couple of times).

So once again I am hopeful that this time will be different. This time we’ll keep the side effects under control. This time I won’t be sick as a dog for a week. Crossing my fingers.

Advertisements

4 thoughts on “Cycle Three: Here we go again

  1. disperser Saturday, August 08, 2015 / 11:29 am MDT

    Annoying; I mean WordPress besides the chemo. It says I’m following, but had not received the last two posts notifications. Looks like the e-mail notice was turned off.

    Anyway, did the antibiotic resolve the red spots?

    • PiedType Saturday, August 08, 2015 / 12:52 pm MDT

      Yes, it did! Thanks for asking. Completely cleared up now. At least I don’t have that to deal with anymore, unless it reoccurs, in which case I have more antibiotic.

      Sorry about the email problem. That happened once before, didn’t it? I haven’t knowingly changed any settings, but I’ll take a look.

    • disperser Saturday, August 08, 2015 / 12:59 pm MDT

      I’m pretty sure it’s not at your end. It happens with other blogs as well.

      • PiedType Saturday, August 08, 2015 / 1:09 pm MDT

        Probably just as well I don’t mess with it, then. I’m getting a little fuzzy on some of the more obscure WP settings that I haven’t looked at for a long time.

"You don’t have to say everything to say something." ~Beth Moore

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s